Virginia, 2019High Wind in Virginia, February 12 to 13, 2019
February 12 to 13, 2019 · NWS RNK · 1 event in 1 county or zone
A strong cold front passed through the area, bringing strong winds behind it. High pressure building to the southwest, and a deepening low pressure center to the north, resulted in locally damaging winds in the higher elevations of Grayson county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through the area, bringing strong winds behind it. High pressure building to the southwest, and a deepening low pressure center to the north, resulted in locally damaging winds in the higher elevations of Grayson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 7:58 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 12, 7:58 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
758 PM EST Tue Feb 12 2019
.SYNOPSIS...
A warm front over the Carolinas will lift north tonight at the
same time a cold front crosses through the Mid Atlantic region
and off the coast. High pressure will track from the southern
Plains to the southeast United Stated Wednesday and Thursday.
The next cold front will move through the eastern United States
on Friday and Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 755 PM EST Tuesday...
Strong pressure rises of 2 to 4 mb in 2 hours across southeast
KY plus gusts to 45 mph in that area, along with wet ground has
led to adding the rest of Southeast WV to the wind advisory.
Contemplating high wind warning up the Blue Ridge but model
forecast soundings are not as impressive with 50kts mixing down
as they keep this situated at the top of the inversion around
3500 to 4000 ft AGL. Still with wet grounds gusts even over 40
mph could fell trees.
Otherwise no changes to the forecast.
Previous discussion from earlier this evening...
Forecast mainly on track as bulk of moderate to heavy rain
swings across the mountains into the piedmont this evening
exiting the CWA by midnight. Speed of rain should prevent from a
flooding threat overall, but suspect plenty of ponding on roads
will lead to hydroplaning issues through the evening. Could see
some local rises on creeks and streams, especially in the NC
mountains north toward southeast WV. Will assess wind threat for
the Greenbrier Valley to see if they warrant an advisory. There
are some pocket of higher ridges that could see gusts over 45
mph late tonight, but not enough coverage for advisory at this
point.
Previous discussion from earlier afternoon.
Expanded Wind Advisory has been issued.
Short wave and cold front cross through the region tonight. Main
trough axis as upper low moves through the northern stream by the
end of the day Wednesday. Expect two bands of moderate to heavy
showers to move across southwest Virginia, northwest North
Carolina, and southeast West Virginia. Distance and time between
the two lines may vary as the system moves east. The prefrontal
line of showers in the warm sector extended from southeast Ohio
to southern Mississippi. The cold front trailed from Indiana to
Louisiana.
NAM Nest, HiResNMM/ARW are similar with the timing of the wind shift
and cold front, around 21Z/4PM near Bluefield to Lynchburg/Danville
by 00Z/7PM. Expecting some clearing east of the Blue Ridge behind
the western edge of the showers after midnight.
Strongest cold air advection will be from 00Z/7PM to 12Z/7AM when
850MB temperatures drop into the -6 to -10 range and this is at the
same time as the largest pressure rises. Offset a few hours later
will be a 45 to 65 knot low level jet with the highest values from
Grayson County down the southern Blue Ridge. Low Level Jet begins to
weaken Wednesday afternoon and evening. Will expand Wind Advisory
with another segment out to Lynchburg and Danville.
Bufkit soundings show low level moisture in the western upslope
areas becoming a shallow layer Wednesday morning with snow
ending and a clearing sky through out the afternoon. No change
in expected snow amounts from Flat Top into western Greenbrier
County.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 245 PM EST Tuesday...
After winds gradually slacken Wednesday night, low amplitude upper
level ridging will allow high pressure at the surface to bring quiet
weather to the Appalachians and central mid Atlantic region through
midweek. By Thursday, low pressure moving through the Great Lakes
will push a cold front toward the region from the west with an
increasing chance for showers Thursday night, especially west of the
Blue Ridge. The front will then cross the area on Friday but will not
get far as it looks to stall out just off to our southeast. Another
wave will then ride up along the stalled frontal boundary and bring
another round of precipitation to the region Friday night.
Precipitation ahead of the advancing wave Friday night looks like it
may produce some light snow accumulations up near the Interstate 64
corridor before daybreak.
Temperatures will be near seasonal normals through the end of the week.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 PM EST Tuesday...
Progressive, quasi-zonal flow dominated by southern stream energy
will keep the Appalachians and central mid Atlantic region in an
active, wet pattern through the weekend and into the first part of
next week. One wave of low pressure will bring widespread
precipitation to the region on Saturday, followed by another wave
Saturday night into Sunday. Yet another, more significant wave will
then affect the region on Tuesday. Each of these systems will have
ptype challenges with various degrees of wintry weather and the
potential for snow accumulations. The system on Tuesday looks to have
significant isentropic lift running over a strong wedge east of the
mountains. Initial cold air looks deep enough to support all snow but
with such strong warm advection expect a strong low level warm nose to
develop with an accompanying transition to mixed precipitation. With
the expected complexity of the thermal profiles it is difficult to
speculate on any possible accumulations, but the pattern does appear to
have the potential for bouts of accumulating snow and/or ice mainly
west of the Blue Ridge and north of route 460. Definitely worth keeping
a close eye on the weather this weekend and into the first part of next
week.
Temperatures will be below normal through the weekend and into the
first part of next week.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
As of 625 PM EST Tuesday...
A strong front arrives this evening and pushes east of the
DAN/LYH areas by 05z. Expect a period of moderate to heavy rain
with the front early this evening, with cigs/vsbys starting out
IFR to MVFR then lifting to MVFR to VFR and scattering out
overnight as strong west winds surge in.
The winds will be the main story after midnight with gusts of 20
to 40 kts across most of the area through Wednesday. Appears the
strongest gusts will again be in the ROA/BCB to TNB corridor as
well as HSP.
Wind should start to diminish toward the end of this taf period
or by Wed night.
Confidence is average for cigs/vsbys early as they fluctuate in
the rain, but confidence in winds and improving conditions as
far as cigs/vsbys after midnight is high.
Extended Aviation Discussion...
VFR anticipated Wednesday night into Thursday. Another storm
system will bring rain and sub-VFR conditions Friday into
Saturday to the region, and again Sunday with wintry wx
possible.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 5 PM EST Wednesday for VAZ007-009>014-
016>020-022>024.
High Wind Warning until 5 PM EST Wednesday for VAZ015.
Wind Advisory from midnight tonight to 5 PM EST Wednesday for
VAZ032>035-043>047.
NC...High Wind Warning until 5 PM EST Wednesday for NCZ001-002-018.
Wind Advisory from midnight tonight to 5 PM EST Wednesday for
NCZ003-004-019-020.
WV...Wind Advisory until 5 PM EST Wednesday for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/JH/WPHazardous weather outlook, Feb 12, 7:55 PM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
755 PM EST Tue Feb 12 2019
NCZ003-004-019-020-VAZ032>035-043>047-140100-
Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-
755 PM EST Tue Feb 12 2019
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-140100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
755 PM EST Tue Feb 12 2019
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ058-059-140100-
Rockingham-Caswell-Halifax-Charlotte-
755 PM EST Tue Feb 12 2019
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-140100-
Ashe-Alleghany NC-Watauga-Grayson-
755 PM EST Tue Feb 12 2019
...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 5:09 PM EST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EST TUE FEB 12 2019
VAZ007-010>014-018>020-022-WVZ042>044-507-508-122330-
Tazewell-Pulaski-Wythe-Alleghany-Giles-Bath-Bland-Montgomery-Craig-
Roanoke-Western Greenbrier-Summers-Eastern Greenbrier-Monroe-Mercer-
509 PM EST TUE FEB 12 2019
...A LINE OF SHOWERS WITH GUSTY WINDS WILL MOVE ACROSS THE AREA
...
Until 630 PM EST.
At 507 PM EST, radar indicated showers were located along a line
extending from 8 miles northeast of Bald Knob to near Tazewell.
Movement was east at 35 mph. Rainfall up to a quarter inch per hour
are possible with these storms.
Winds in excess of 40 mph are also possible with these showers.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Radford.
This includes The following Locations Virginia Tech, The West
Virginia State Fairgrounds, The Salem Fairgrounds, Roanoke Regional
Airport, and Mercer County Airport.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3816 7944 3777 7967 3764 8003 3742 8007
3730 7984 3714 7996 3688 8074 3703 8090
3693 8168 3711 8189 3712 8188 3727 8142
3758 8119 3768 8088 3806 8080 3810 8088
3827 8044 3804 8021 3806 7996 3827 7980
TIME...MOT...LOC 2207Z 263DEG 32KT 3797 8154 3707 8153
KKSpecial weather statement, Feb 12, 5:25 PM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
525 PM EST TUE FEB 12 2019
NCZ001>003-018>020-VAZ007-009-012-015-016-130000-
Yadkin-Surry-Ashe-Wilkes-Watauga-Alleghany-Tazewell-Grayson-Wythe-
Smyth-Carroll-
525 PM EST TUE FEB 12 2019
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT THE AREA...
Until 700 PM EST.
At 523 PM EST, radar indicated showers were located along a line
extending from Chilhowie to Foscoe. Movement was east at 25 mph.
rainfall amounts up to a quarter inch per hour are possible with
these storms.
Winds in excess of 40 mph are also possible with these showers.
Locations impacted include...
Boone...
Mount Airy...
Wytheville...
Galax...
and Marion.
This includes The following Location Appalachian State University.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3636 8180 3634 8171 3653 8171 3663 8160
3693 8183 3699 8179 3702 8144 3695 8138
3703 8126 3706 8090 3688 8074 3693 8063
3682 8055 3656 8061 3655 8044 3605 8050
3600 8132 3612 8155 3611 8181 3629 8192
TIME...MOT...LOC 2223Z 261DEG 22KT 3682 8166 3616 8177
KKSpecial weather statement, Feb 12, 6:04 PM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
604 PM EST TUE FEB 12 2019
NCZ004>006-VAZ017-032>034-043>045-130100-
Stokes-Rockingham-Caswell-Henry-Franklin-Patrick-Floyd-Campbell-
Bedford-Pittsylvania-
604 PM EST TUE FEB 12 2019
...A LINES OF SHOWERS WITH GUSTY WILL AFFECT THE AREA THIS EVENING...
Until 800 PM EST.
At 601 PM EST, radar indicated showers were located along a line
extending from near Check to Germanton. Movement was east at 25 mph.
Additional bands of showers were lift north at 30 mph out of central
North Carolina into the area. Rainfall amounts up to an half inch
per hour are possible with these storms.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Rocky Mount.
This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8045 3655 8044 3656 8061 3660 8062
3666 8059 3665 8049 3670 8045 3693 8064
3701 8052 3702 8035 3716 8009 3714 7996
3723 7979 3713 7965 3718 7902 3705 7904
3706 7909 3655 7922 3654 7914 3624 7916
TIME...MOT...LOC 2301Z 268DEG 22KT 3702 8014 3628 8024
KKSpecial weather statement, Feb 12, 6:16 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EST TUE FEB 12 2019
VAZ045-046-058-059-130015-
Halifax-Campbell-Appomattox-Charlotte-
616 PM EST TUE FEB 12 2019
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT THE AREA THIS
EVENING...
Until 715 PM EST.
At 614 PM EST, radar indicated showers were located along a line
extending from Gladys to near Java to near Blairs. Movement was east
at 35 mph. Rainfall amounts up to an half inch per hour are possible
with these storms.
Winds in excess of 40 mph are also possible with these showers.
Locations impacted include...
Lynchburg...
South Boston...
Altavista...
Appomattox...
and Halifax.
This includes The following Locations Liberty University and
Lynchburg Airport.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3689 7849 3670 7865 3664 7857 3669 7865
3668 7870 3654 7873 3654 7922 3706 7909
3714 7934 3706 7944 3739 7923 3745 7927
3747 7920 3739 7906 3750 7895 3755 7882
3738 7863 3740 7859 3720 7869 3708 7844
TIME...MOT...LOC 2314Z 259DEG 32KT 3715 7906 3688 7925 3664 7934
KKSpecial weather statement, Feb 12, 6:44 PM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EST TUE FEB 12 2019
VAZ007-010>014-018-019-022-WVZ042>044-507-508-130145-
Tazewell-Pulaski-Wythe-Alleghany-Giles-Bland-Montgomery-Craig-
Roanoke-Western Greenbrier-Summers-Eastern Greenbrier-Monroe-Mercer-
644 PM EST TUE FEB 12 2019
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT THE AREA THIS
EVENING...
Until 845 PM EST.
At 641 PM EST, radar indicated showers were located along a line
extending from 7 miles south of Burnwell to Ceres. Movement was east
at 35 mph. Rainfall amounts up to an half inch per hour are possible
with these storms.
Winds in excess of 40 mph are also possible with these showers.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Radford.
This includes The following Locations Virginia Tech, The West
Virginia State Fairgrounds, The Salem Fairgrounds, Roanoke Regional
Airport, and Mercer County Airport.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3807 8038 3806 7996 3795 8005 3792 7991
3770 7992 3742 8007 3730 7984 3714 7996
3688 8074 3704 8090 3696 8178 3711 8189
3727 8142 3758 8119 3768 8088 3806 8080
3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2341Z 269DEG 31KT 3795 8137 3704 8135
KKSpecial weather statement, Feb 12, 7:12 PM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
712 PM EST TUE FEB 12 2019
VAZ018>020-023-024-034-035-047-130215-
Bath-Botetourt-Buckingham-Amherst-Craig-Bedford-Rockbridge-Alleghany-
712 PM EST TUE FEB 12 2019
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT THE AREA THIS
EVENING...
Until 915 PM EST.
At 711 PM EST, radar indicated showers were located along a line
extending from near Lake Moomaw to Bent Mountain. Movement was east
at 35 mph. Rainfall rates up to a half inch per hour are possible
with heavier storms.
Winds in excess of 40 mph are also possible with these showers.
Locations impacted include...
Lynchburg...
Lexington...
Buena Vista...
Bedford...
and Covington.
This includes The following Locations VMI and The National D-Day
Memorial.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3817 7944 3809 7949 3789 7915 3781 7917
3770 7899 3754 7890 3768 7870 3767 7870
3749 7874 3754 7887 3739 7906 3745 7926
3739 7923 3715 7939 3712 7965 3722 7985
3733 7987 3741 8011 3802 7999 3827 7980
TIME...MOT...LOC 0011Z 257DEG 30KT 3805 7993 3716 8013
KKHigh Wind, Grayson
- When
- February 12, 11:00 PM EST to February 13, 4:00 PM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
At least two trees were downed across the county, according to the 911 Dispatch Center. One fell on Rugby Road, and the other on Highlands Parkway near Volney.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, February 12 to 15, 20191 death · 2 injured · $23,000 · 79 kt wind · 167 events
- Flash Flooding and Flooding in California, February 12 to 15, 20194 injured · $760,000 · 37 events
- Tornadoes and Damaging Winds in Georgia, February 12, 2019$451,000 · EF0 · 26 events
- Winter Storm and Winter Weather in Vermont, February 12 to 13, 2019$160,000 · 16 events
- Ice Storm in Ohio, February 12, 2019$150,000 · 1 event
- Winter Storm in New York, February 12 to 13, 2019$90,000 · 9 events
- Winter Storm and Flooding in California, February 12 to 17, 2019$3,000 · 0.25 in hail · 40 events
- Ice Storm and Winter Storm in Michigan, February 12 to 13, 2019$50,000 · 3 events
- Tornado and Hail in South Carolina, February 12, 2019$60 · EF1 · 12 events
- Strong Wind in Illinois, February 12 to 13, 2019$50,000 · 1 event
- High Wind in North Carolina, February 12 to 13, 2019$43,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in New York, February 12 to 13, 2019$5,000 · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797358.